Alert archive / West Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 21, 2016, 10:40 AM EDT for 34 counties in West Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2016, 10:40 AM EDT (14:40 UTC)
- Expired
- Mar 21, 2016, 11:00 AM EDT
- In force
- 20 min
- Issued by
- NWS Charleston, WV
All 34 counties
Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Webster County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981
WWUS81 KRLX 211440
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 AM EDT MON MAR 21 2016
WVZ005>011-013>020-024>040-046-047-211500-
MASON-CABELL-CALHOUN-KANAWHA-JACKSON-LOGAN-MCDOWELL-PUTNAM-LEWIS-
RALEIGH-LINCOLN-CLAY-RITCHIE-ROANE-TYLER-FAYETTE-DODDRIDGE-WAYNE-
RANDOLPH-UPSHUR-GILMER-BARBOUR-PLEASANTS-POCAHONTAS-WEBSTER-TAYLOR-
NICHOLAS-HARRISON-MINGO-BRAXTON-BOONE-WIRT-WOOD-WYOMING-
1040 AM EDT MON MAR 21 2016
...THIS MESSAGE IS FOR TEST PURPOSES ONLY...
THE NATIONAL WEATHER SERVICE IN CHARLESTON WV HAS ISSUED
A TEST MESSAGE FOR THE WEST VIRGINIA STATEWIDE TORNADO DRILL.
THIS INCLUDES ALL COUNTIES IN WEST VIRGINIA AND IS VALID UNTIL 1050
AM EST.
THIS IS A TEST MESSAGE.
THIS IS A TEST. REPEAT...THIS IS A TEST MESSAGE FOR THE WEST
VIRGINIA STATEWIDE TORNADO DRILL. THERE IS NO SEVERE
WEATHER OCCURRING AT THIS TIME.
THIS TEST MESSAGE IS PART OF THE ANNUAL WEST VIRGINIA TORNADO DRILL.
IF THIS WERE AN ACTUAL SEVERE WEATHER EVENT...YOU WOULD BE GIVEN
INFORMATION ABOUT THE HAZARD. THE NATIONAL WEATHER SERVICE AND THE
WEST VIRGINIA DEPARTMENT OF HOMELAND SECURITY AND EMERGENCY
MANAGEMENT AGENCY ENCOURAGES THE USE OF THIS TIME TO EITHER
ACTIVATE OR REVIEW YOUR SEVERE WEATHER SAFETY PLANS.
REPEATING...THIS HAS BEEN A TEST TORNADO WARNING MESSAGE FOR THE
2016 WEST VIRGINIA TORNADO DRILL. THIS CONCLUDES THE TEST.
THIS IS A TEST MESSAGE. REPEAT...THIS IS A TEST.
LAT...LON 3810 7993 3805 8027 3826 8043 3810 8088
3768 8088 3721 8156 3729 8185 3814 8264
3842 8260 3860 8218 3903 8203 3889 8193
3888 8192 3887 8190 3927 8168 3961 8095
3943 8054 3944 7990 3904 7978 3896 7935
TIME...MOT...LOC 1439Z 238DEG 49KT 3913 7991
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 21, 10:32 AM EDT, 8 minutes earlier.
Area forecast discussion, Mar 21, 10:32 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1032 AM EDT MON MAR 21 2016 .SYNOPSIS... HIGH PRESSURE BUILDS AND LINGERS THROUGH MID WEEK. A COLD FRONT CROSSES THURSDAY NIGHT...FOLLOWED BY ANOTHER HIGH PRESSURE. && .NEAR TERM /THROUGH TUESDAY/... 10:30 AM UPDATE... TWEAKED SKY GRIDS SLIGHTLY TO ACCOUNT FOR CLEARING ACROSS THE AREA. NO OTHER CHANGES ATTM. PREVIOUS DISCUSSION... A HIGH PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL BUILD EAST AND NORTH TO TAKE CONTROL OF WEATHER CONDITIONS THROUGH THE PERIOD. EXPECT PLENTY OF SUNSHINE TODAY. HOWEVER...A COLD AIR MASS REMAINS IN PLACE KEEPING HIGHS IN THE UPPER 40S LOWLANDS...RANGING INTO THE UPPER 20S HIGHER ELEVATIONS NORTHEAST MOUNTAINS. LOWS WILL DROP TO AROUND 32 DEGREES...RANGING INTO THE MID 20S HIGHEST ELEVATIONS. WENT CLOSER TO THE SUPERBLEND GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... SW FLOW WILL BE ON THE INCREASE TUESDAY WITH WAA USHERING IN A SIGNIFICANT WARMING TREND THRU MIDWEEK. THE BL LOOKS PARTICULARLY DRY TUESDAY AND WEDNESDAY WHICH WILL YIELD FOR LOW RH VALUES DURING PRIME MIXING HOURS. THIS COMBINED WITH GUSTY WINDS 20 TO 25 KTS WILL ALLOW 10 HR FUELS TO RAPIDLY DRY OUT...RESULTING IN AN INCREASED FIRE DANGER THREAT...PARTICULARLY ON TUESDAY AND E OF THE OH RIVER ON WEDNESDAY. ELECTED TO PUT A MENTION IN THE HWO FOR POTENTIAL STATEMENTS WITH RED FLAG POSSIBLE IN SE OH. MOISTURE WILL GRADUALLY BE ON THE INCREASE FIRST OVER SE OH WEDNESDAY AFTERNOON IN THE FORM OF INCREASING CLOUD COVER. THIS TREND WILL OVERSPREAD THE REMAINDER OF THE AREA WEDNESDAY NIGHT AHEAD OF A POTENT UPPER TROF AND ORGANIZING SURFACE LOW. THIS SYSTEM WILL MARCH THRU LATE THURSDAY WITH SHRA/TSRA INCREASING FROM W TO E AS THE ASSOCIATED BAROCLINIC ZONE CROSSES. TEMPERATURES WERE HEDGED NEAR THE WARMEST GUIDANCE FOR HIGHS...YIELDING LOW TO MID 70S OVER PORTIONS OF THE LOWLANDS BY WEDNESDAY. EXPECT A RIDGE/VALLEY SPLIT FOR OVERNIGHT LOWS AS HILLTOPS STAY MILD AND HOLLOWS/VALLEYS DECOUPLE AND COOL DOWN... MORE SO TUESDAY NIGHT THAN WEDNESDAY NIGHT. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... CLOUDS WILL OVERSPREAD THE MIDDLE OHIO VALLEY BY WED NT ON A RETURN FLOW OF LOW LEVEL MOISTURE...BUT RAIN SHOULD HOLD OFF UNTIL LATE THU...WHEN A COLD FRONT APPROACHES FROM THE W. ASSOCIATED WITH A DEEPENING LOW PRESSURE CENTER CUTTING UP THROUGH THE GREAT LAKES...THIS FRONT WILL DRAW A GOOD SURGE OF MOISTURE UP AHEAD OF IT...YIELDING A HARD BUT QUICK HIT OF SPRING SHOWERS AND POSSIBLE THUNDERSTORMS. COLDER AIR MOVES IN LATE THU NT AND FRI. RIGHT NOW...THE FCST HAS IT NOT QUITE COLD ENOUGH FOR UPSLOPE SNOW SHOWERS AT THE END FRI MORNING BUT IT WILL BE A CLOSE CALL THERE. HIGH PRESSURE CROSSES SAT...AND THEN THE NEXT LOW PRESSURE SYSTEM ARRIVES LATE SUNDAY OR SUNDAY NT. USED THE NATIONAL BLEND FOR LOWS THU NT...AND THE SUPERBLEND WITH A LITTLE BIT OF THE BIAS CORRECTED MEX FOR THE REMAINDER OF THE LOWS. BLENDED IN THE SUPERBLEND FOR HIGHS THU AND FRI...STAYED WITH THE INHERITED HIGHS FOR SAT...AND THEN USED THE NATIONAL BLEND AND SUPERBLEND FOR HIGHS ON SUNDAY. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... SFC OBS SHOWING CLEAR SKIES ACROSS THE AREA LATE THIS MORNING. ALL SITES WILL ENJOY MOSTLY CLEAR SKIES AND VFR CONDITIONS THROUGH THE PERIOD. A HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST TONIGHT INTO TUESDAY. THIS HIGH WILL PROVIDE WIDESPREAD VFR CONDITIONS THROUGH THE PERIOD. STRONG GUSTY WIND ARE EXPECTED TUESDAY AND WEDNESDAY AS A COLD FRONT APPROACHES. LOW LEVEL WIND SHEAR IS POSSIBLE AT FEW SITES TUESDAY AND WEDNESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... ALTERNATE SCENARIOS: ISOLATED IFR CIGS ACROSS HIGHER TERRAIN IS POSSIBLE TONIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z TUESDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED. && .FIRE WEATHER... GUSTY WINDS TUESDAY AND WEDNESDAY WILL COMBINE WITH LOW RH VALUES TO RAPIDLY DRY OUT 10 HR FUELS. THIS WILL RESULT IN AN INCREASING FIRE DANGER THREAT...ESPECIALLY ON TUESDAY. MOISTURE WILL INCREASE IN THE FORM OF CLOUD COVER ON WEDNESDAY OVER SE OH...BUT AREAS E OF THE OH RIVER MAY STILL SE A FIRE DANGER THREAT. FIRE WEATHER WATCH MAY BE NEEDED BUT WILL ADDRESS BY AFTERNOON UPDATE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/30 NEAR TERM...JW/DTC SHORT TERM...30 LONG TERM...TRM AVIATION...ARJ
Hazardous weather outlook, Mar 21, 3:03 AM EDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 303 AM EDT MON MAR 21 2016 OHZ066-067-075-076-083>087-220715- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH- 303 AM EDT MON MAR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GUSTY WINDS TUESDAY WILL COMBINE WITH LOW RH VALUES TO RAPIDLY DRY OUT 10 HR FUELS. THIS WILL RESULT IN AN INCREASING FIRE DANGER THREAT TUESDAY AFTERNOON. A FIRE DANGER STATEMENT...PERHAPS EVEN RED FLAG WARNINGS...MAY EVENTUALLY BE NEEDED. MOISTURE WILL INCREASE IN THE FORM OF CLOUD COVER ON WEDNESDAY HELPING TO EASE THE FIRE DANGER...WITH RAIN EXPECTED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-220715- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 303 AM EDT MON MAR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GUSTY WINDS TUESDAY AND WEDNESDAY WILL COMBINE WITH LOW RH VALUES TO RAPIDLY DRY OUT 10 HR FUELS. THIS WILL RESULT IN AN INCREASING FIRE DANGER THREAT BOTH AFTERNOONS. A FIRE DANGER STATEMENT MAY EVENTUALLY BE NEEDED. MOISTURE WILL INCREASE IN THE FORM OF CLOUD COVER ON THURSDAY HELPING TO EASE THE FIRE DANGER...WITH RAIN EXPECTED LATER THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 10:30 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 AM EDT MON MAR 21 2016
WVZ005>011-013>020-024>040-046-047-211345-
MASON-CABELL-CALHOUN-KANAWHA-JACKSON-LOGAN-MCDOWELL-PUTNAM-LEWIS-
RALEIGH-LINCOLN-CLAY-RITCHIE-ROANE-TYLER-FAYETTE-DODDRIDGE-WAYNE-
RANDOLPH-UPSHUR-GILMER-BARBOUR-PLEASANTS-POCAHONTAS-WEBSTER-TAYLOR-
NICHOLAS-HARRISON-MINGO-BRAXTON-BOONE-WIRT-WOOD-WYOMING-
1030 AM EDT MON MAR 21 2016
...THIS MESSAGE IS FOR TEST PURPOSES ONLY...
THE NATIONAL WEATHER SERVICE IN CHARLESTON WV HAS ISSUED A
TESTMESSAGE FOR THE WEST VIRGINIA STATEWIDE TORNADO DRILL.
THIS INCLUDES ALL COUNTIES IN WEST VIRGINIA AND IS VALID UNTIL
1050 AM EST.
THIS IS A TEST MESSAGE.
THIS IS A TEST. REPEAT...THIS IS A TEST MESSAGE FOR THE WEST
VIRGINIA STATEWIDE TORNADO DRILL. THERE IS NO SEVERE WEATHER
OCCURRING AT THIS TIME.
THIS TEST MESSAGE IS PART OF THE ANNUAL WEST VIRGINIA TORNADO DRILL.
IF THIS WERE AN ACTUAL SEVERE WEATHER EVENT...YOU WOULD BE GIVEN
INFORMATION ABOUT THE HAZARD. THE NATIONAL WEATHER SERVICE AND THE
WEST VIRGINIA DEPARTMENT OF HOMELAND SECURITY AND EMERGENCY
MANAGEMENT AGENCY ENCOURAGES THE USE OF THIS TIME TO EITHER ACTIVATE
OR REVIEW YOUR SEVERE WEATHER SAFETY PLANS.
REPEATING...THIS HAS BEEN A TEST TORNADO WARNING MESSAGE FOR THE
2016 WEST VIRGINIA TORNADO DRILL. THIS CONCLUDES THE TEST.
THIS IS A TEST MESSAGE. REPEAT...THIS IS A TEST.
LAT...LON 3810 7993 3805 8027 3826 8043 3810 8088
3768 8088 3721 8156 3729 8185 3814 8264
3842 8260 3860 8218 3903 8203 3889 8193
3888 8192 3887 8190 3927 8168 3961 8095
3943 8054 3944 7990 3904 7978 3896 7935
TIME...MOT...LOC 1321Z 238DEG 49KT 3859 8104
21Special weather statement, Mar 21, 10:40 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 AM EDT MON MAR 21 2016
WVZ005>011-013>020-024>040-046-047-211500-
MASON-CABELL-CALHOUN-KANAWHA-JACKSON-LOGAN-MCDOWELL-PUTNAM-LEWIS-
RALEIGH-LINCOLN-CLAY-RITCHIE-ROANE-TYLER-FAYETTE-DODDRIDGE-WAYNE-
RANDOLPH-UPSHUR-GILMER-BARBOUR-PLEASANTS-POCAHONTAS-WEBSTER-TAYLOR-
NICHOLAS-HARRISON-MINGO-BRAXTON-BOONE-WIRT-WOOD-WYOMING-
1040 AM EDT MON MAR 21 2016
...THIS MESSAGE IS FOR TEST PURPOSES ONLY...
THE NATIONAL WEATHER SERVICE IN CHARLESTON WV HAS ISSUED
A TEST MESSAGE FOR THE WEST VIRGINIA STATEWIDE TORNADO DRILL.
THIS INCLUDES ALL COUNTIES IN WEST VIRGINIA AND IS VALID UNTIL 1050
AM EST.
THIS IS A TEST MESSAGE.
THIS IS A TEST. REPEAT...THIS IS A TEST MESSAGE FOR THE WEST
VIRGINIA STATEWIDE TORNADO DRILL. THERE IS NO SEVERE
WEATHER OCCURRING AT THIS TIME.
THIS TEST MESSAGE IS PART OF THE ANNUAL WEST VIRGINIA TORNADO DRILL.
IF THIS WERE AN ACTUAL SEVERE WEATHER EVENT...YOU WOULD BE GIVEN
INFORMATION ABOUT THE HAZARD. THE NATIONAL WEATHER SERVICE AND THE
WEST VIRGINIA DEPARTMENT OF HOMELAND SECURITY AND EMERGENCY
MANAGEMENT AGENCY ENCOURAGES THE USE OF THIS TIME TO EITHER
ACTIVATE OR REVIEW YOUR SEVERE WEATHER SAFETY PLANS.
REPEATING...THIS HAS BEEN A TEST TORNADO WARNING MESSAGE FOR THE
2016 WEST VIRGINIA TORNADO DRILL. THIS CONCLUDES THE TEST.
THIS IS A TEST MESSAGE. REPEAT...THIS IS A TEST.
LAT...LON 3810 7993 3805 8027 3826 8043 3810 8088
3768 8088 3721 8156 3729 8185 3814 8264
3842 8260 3860 8218 3903 8203 3889 8193
3888 8192 3887 8190 3927 8168 3961 8095
3943 8054 3944 7990 3904 7978 3896 7935
TIME...MOT...LOC 1439Z 238DEG 49KT 3913 7991
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 10:30 AM EDT | Special Weather Statement | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | |
| Mar 21, 11:12 AM EDT | Fire Weather Watch | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more | 15 hr |
Nearby
Special Weather Statements in West Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.